Q&A: One Dose Yeast Infection Treatment
Q: I used a one-dose treatment for a yeast infection, and now the pain and swelling in my vaginal area is so intense that I can’t sit or walk. Am I allergic? Is there anything I can do to decrease the pain and swelling?
A: Yeast infections are one of the most common vaginal infections and millions of women purchase over the counter medications to treat them.
The signs and symptoms of a yeast infection typically include a white cottage cheese like discharge and vaginal itching.
One dose treatments for yeast infections are effective and available over the counter but health care providers often prescribe one dose treatments in pill form (Fluconazole). It is difficult to tell which medication you used. However, pain and swelling in the vaginal area are not common side effects of either medication. While it may be possible that you had an allergic reaction to the medication it is less likely that this is the cause if you have taken the medication before without such symptoms. If the symptoms have not improved or as in this case have gotten worse it is important to see a women’s health specialist because the infection may be something other than yeast.
Women with recurrent yeast infections should tell their provider because this may be a sign of diabetes or HIV.
Bacterial Vaginosis is commonly mistaken for yeast and requires a completely different medication for treatment. Sexually transmitted infections (STI) also require specific medications dependent on the type of STI for treatment. Pain and swelling in the vaginal area should be evaluated in person by a women’s health provider for an accurate diagnosis. If you have other symptoms like a fever it is important to see your provider right away for it may be a bacterial skin infection known as cellulitis that can be serious if not treated with the appropriate medications. When in doubt … Have a doctor check it out.